Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 160, NWS Twin Cities, MN

July 10, 2008Scott County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 10, 2008, 1:27 PM CDT for Scott County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2008, 1:27 PM CDT (18:27 UTC)
Expired
Jul 10, 2008, 2:00 PM CDT
In force
33 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Scott County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 12:06 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 101827
SVRMPX
MNC139-101900-
/O.NEW.KMPX.SV.W.0160.080710T1827Z-080710T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
127 PM CDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SCOTT COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 200 PM CDT

* AT 124 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF JORDAN...OR ABOUT 25
  MILES NORTHEAST OF ST PETER...AND MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS INCLUDE...
  NEW PRAGUE...
  NEW MARKET...
  ELKO...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN MINNESOTA AND WEST CENTRAL
WISCONSIN.

LAT...LON 4455 9387 4464 9382 4464 9378 4465 9377
      4470 9365 4461 9327 4456 9328 4454 9330
TIME...MOT...LOC 1827Z 294DEG 30KT 4461 9363

$$

TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:25 PM CDT, 2 minutes earlier.

Area forecast discussion, Jul 10, 1:25 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
125 PM CDT THU JUL 10 2008

.DISCUSSION...

THUNDERSTORMS HAVE BEEN BREWING ALL NIGHT ACROSS EASTERN ND.
ACTIVITY HAS BEEN MIGRATING ACROSS NORTHERN MN AND WEAKENING. THE
STORMS TO OUR NW ARE ALONG A STATIONARY FRONT AND AT THE NOSE OF
A 40 TO 45 KNOT LOW LEVEL JET. ALOFT...A 90 KNOT WIND MAX IS SHOWN
BETWEEN LAKE WINNIPEG AND FAR NORTHERN MN WITH RIGHT ENTRANCE
REGION DIVERGENCE. STRONG LOW LEVEL WAA TO OUR WEST AND NORTHWEST
WILL PUSH ACROSS THE FA THIS MORNING. PWS ARE PROGGED TO DOUBLE
TODAY AND THE STABILITY OVER US NOW TURNS QUITE UNSTABLE BY 18Z.
850-300MB THICKNESS INDICATES THE ACTIVITY OVER EASTERN ND WILL
BEGIN TO TURN SE THIS MORNING. HOPE HERE IS THAT A COLD POOL DOES
NOT GET ESTABLISHED AND A BOW TAKES OFF TO THE SE ACROSS EASTERN
MN AND WEST CENTRAL WI DURING THE LATE MORNING THROUGH EARLY
AFTERNOON...BUT THIS IS A POSSIBILITY. NMMWRF COMP REF HAS A PRETTY
GOOD HANDLE ON THINGS AND DOES SHOW STORMS MOVING THROUGH MUCH OF
THE CWA TODAY. HAVE RAISED POPS INTO THE LIKELY CATEGORY...
BEGINNING OVER THE NW CWA OUT THE GATE THIS MORNING AND INTO THE
TWIN CITIES AFTER 15Z. WILL HAVE LIKELY POPS ACROSS WEST CENTRAL
WI THROUGH THE AFTERNOON. TRIMMED HIGHS A FEW DEGREES TODAY WITH
MORE CLOUDS AND PRECIP EXPECTED.

FRONTAL BOUNDARY EXPECTED TO SAG INTO SOUTHERN MN FOR A TIME THIS
EVENING BEFORE RETURNING NORTH OVERNIGHT AS A WARM FRONT. PLENTY
OF INSTABILITY PROGGED AND SEVERE STORMS POSSIBLE THIS EVENING.
WEST CENTRAL THROUGH SOUTH CENTRAL MN LOOKS INTERESTING...ESPECIALLY
IF SOME SORT OF BOUNDARY FROM THE CONVECTION TODAY IS SITTING
ACROSS THIS AREA. THEREFORE...INCREASED POPS SOME TONIGHT.

FRIDAY STILL LOOKING HOT AND HUMID WITH A LATE DAY COLD FRONT
WORKING ACROSS MN. CAP IS VERY STRONG EARLY ON AND IS FORECAST TO
BREAK IN THE 21Z TO 24Z TIME FRAME. INDICATED A SMALL AREA OF
LIKELY POPS DEVELOPING DURING THIS TIME OVER CENTRAL MN THEN
ALLOWED A LINE OF STORMS TO DEVELOP EASTWARD WITH LIKELY POPS
DURING THE EVENING ACROSS EASTERN MN AND WEST CENTRAL WI.
TORRENTIAL RAINS AND HIGH WINDS SEEN AS THE MAIN PROBLEMS LATE
FRIDAY AFTERNOON AND EVENING. 850MB THETA-E AROUND 360K WITH
MOISTURE TRANSPORT OVER THE TWIN CITIES FROM 300 TO 350 KTSG/KG.
LOW LEVEL WIND FIELD ALSO RUNNING IN THE 40 TO 45 KNOT RANGE.

THE COLD FRONT SHOULD BE EAST OF THE CWA BY MIDNIGHT FRIDAY NIGHT
WITH COOLER AND DRY WEATHER FOR SATURDAY AND SUNDAY. SOME WIND
EXPECTED ON SATURDAY WITH A RATHER STRONG SURFACE LOW PASSING
ACROSS ONTARIO.

FINE WEATHER EARLY NEXT WEEK WITH HIGH PRESSURE SQUARELY OVERHEAD
ON MONDAY. THE HIGH BEGINS TO RETREAT TUESDAY WITH INCREASING
SOUTHERLY FLOW.

&&

.AVIATION.../18Z TAF ISSUANCE/

STRONG THUNDERSTORMS MOVING INTO MSP AT ISSUANCE OF TAFS. THESE
WILL MOVE THROUGH AND HOLD THEIR OWN TOWARDS EAU...AS COMPLEX HAS
DEVELOPED AN ORGANIZED COLD POOL. STRONG WINDS LIKELY AT EAU IF
THESE GO THROUGH...WITH THE POSSIBILITY  STRONGEST OF ACTIVITY
SHOULD REMAIN SOUTH OF RNH. HOWEVER...SOME STRONG THUNDERSTORMS
STILL POSSIBLE IN THE EARLY TO MID AFTN THERE AS REDEVELOPMENT HAS
BEEN SEEN TO THE NORTH. IMMEDIATELY IN THE WAKE OF THESE STORMS AT
MSP...SOME TEMPORARY MVFR CIGS ARE POSSIBLE ALONG WITH A FEW
SHRA/TSRA IN THEIR WAKE. MORE CONVECTION POSSIBLE THIS

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Jul 10, 1:23 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
123 PM CDT THU JUL 10 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
123 PM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE OUTLOOK AREA. THE PRIMARY THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH
THE GREATEST THREAT OVER PORTIONS OF EAST CENTRAL AND SOUTH
CENTRAL MINNESOTA INTO THIS EVENING.

HEAVY RAINS ASSOCIATED WITH THE STRONGER THUNDERSTORMS WILL CAUSE
SOME PONDING OF WATER IN LOW LYING AREAS..THAT ARE PRONE TO
LOCALIZE FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA FRIDAY AFTERNOON
AND REACH EASTERN AREAS OF THE STATE BY EVENING. THE COLD FRONT
WILL THEN MOVE ACROSS WEST CENTRAL WISCONSIN FRIDAY NIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATE FRIDAY
AFTERNOON AND PASS ACROSS EASTERN MINNESOTA AND WEST CENTRAL
WISCONSIN DURING THE EVENING. SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE. THERE WILL ALSO BE TORRENTIAL
DOWNPOURS WITH THE STORMS.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS MUCH OF THE OUTLOOK
AREA AROUND THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED ESPECIALLY THIS
AFTERNOON AND EARLY EVENING.

In the hours before

Local storm report, Jul 10, 1:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
109 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             BURNSVILLE              44.76N 93.28W
07/10/2008  M0.88 INCH       DAKOTA             MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Jul 10, 1:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
111 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     TSTM WND DMG     4 N BURNSVILLE          44.83N 93.28W
07/10/2008                   HENNEPIN           MN   TRAINED SPOTTER

            SEVERAL TREES TOPPLED, SMALLEST SIX INCHES IN DIAMETER.
            OCCURRED AT 98TH AND OLD SHAKOPEE RD, THROUGH 91ST.

&&

AJZ
Local storm report, Jul 10, 1:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
113 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     2 N BLOOMINGTON         44.86N 93.32W
07/10/2008                   HENNEPIN           MN   TRAINED SPOTTER

            CONSTRUCTION SCAFFOLDING ON BUILDING TOPPLED AT 494 AND
            XERXES AVE.

&&

AJZ
Local storm report, Jul 10, 1:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
116 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             2 NNE BLOOMINGTON       44.86N 93.29W
07/10/2008  M0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Jul 10, 1:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
118 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     TSTM WND DMG     4 SE BURNSVILLE         44.73N 93.22W
07/10/2008                   DAKOTA             MN   TRAINED SPOTTER

            FOUR LARGE TREES TOPPLED. TIME ESTIMATED BY RADAR.

&&

AJZ
Local storm report, Jul 10, 1:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
119 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             3 NW BLOOMINGTON        44.86N 93.35W
07/10/2008  M0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

            OCCURRED AT HIGHWAY 100 AND HENNEPIN CO.

&&

AJZ

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:21 AM CDTSevere Thunderstorm WarningMPXStevens54 min
Jul 10, 9:25 AM CDTSevere Thunderstorm WarningMPXDouglas48 min
Jul 10, 11:55 AM CDTSevere Thunderstorm WarningMPXCarver, Meeker, Wright50 min
Jul 10, 12:04 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod56 min
Jul 10, 12:11 PM CDTAreal Flood AdvisoryMPXDakota, Hennepin2 hr
Jul 10, 12:17 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott43 min
Jul 10, 12:46 PM CDTSevere Thunderstorm WarningMPXDakota, Washington44 min
Jul 10, 12:56 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey, Scott, Washington49 min
Jul 10, 1:03 PM CDTSevere Thunderstorm WarningMPXDakota, Rice57 min
Jul 10, 1:15 PM CDTTornado WarningMPXDakota30 min
Jul 10, 1:24 PM CDTSevere Thunderstorm WarningMPXGoodhue41 min
Jul 10, 1:35 PM CDTTornado WarningMPXGoodhue25 min
Jul 10, 2:00 PM CDTSevere Thunderstorm WarningMPXGoodhue15 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.